Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Greenville-Spartanburg, SC

January 16, 1998Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 16, 1998, 3:33 PM EST for Union County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 1998, 3:33 PM EST (20:33 UTC)
Expired
Jan 16, 1998, 6:30 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, NC

The radar

The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162040 COR
FFWGSP
NCC179-162330-

FLOOD WARNING...CORRECTED FROM FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
339 PM EST FRI JAN 16 1998

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  630 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL NORTH CAROLINA

   ...UNION COUNTY

RAINFALL TODAY HAS CAUSED MANY CREEKS AND STREAMS IN UNION COUNTY
TO RISE OUT OF THEIR BANKS. A NUMBER OF LOW LYING ROADS WERE
REPORTED TO BE UNDER WATER AS WELL. SOME HOMES IN THE NORTHERN
PORTION OF THE COUNTY WERE BEING THREATENED BY RISING WATER.
ALTHOUGH RAINFALL WILL TAPER OFF AND END IN UNION COUNTY BY EARLY
EVENING...SOME FURTHER RISE IN WATER LEVELS IS POSSIBLE AS
RUNOFF FROM EARLIER RAINFALL CONTINUES.

PEOPLE IN UNION COUNTY SHOULD MOVE TO HIGHER GROUND IF FLOODING
OCCURS. MOTORISTS SHOULD NOT ATTEMPT TO CORSS SUBMERGED ROADWAYS.
CHILDREN SHOULD NOT BE ALLOWED TO PLAY NEAR DITCHES OR STREAMS.

REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

JAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 2:22 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 16, 2:22 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
222 PM EST FRI JAN 16 1998

CAE: SPLIT OFF YORK/CHESTER AND MAYBE OTHERS WITH HIER POPS. EVE
     PERIOD OR WORDING.
RAH: MTNS..MIXED PRECIP TONIGHT THEN ALL SNOW TOWARD MORNING. EVE
     PERIOD OR WORDING OUTSIDE OF MTNS.

UPR LOW MOVING THRU CWA ATTM. RAIN MOVING SWD THRU CWA WITH A MIX OF
SLEET/SNOW IN NC MTNS...MAINLY HIER ELEV. THIS RAIN WILL CONTINUE THRU
THE EVENING...LONGEST IN PIEDMONT COUNTIES WHERE LIKELY POPS MAY BE
NEEDED. CHECK LATEST TRENDS FOR PROPER WORDING/POPS.

PRECIP ENDS ALL AREAS THIS EVE BEFORE RETURNING TO MTNS TOWARD MORNING
AHEAD OF NEXT SHORT WAVE. WAVE AND ASSOCIATED SFC LOW TAKE A NRN TRACK
AS DOES BEST DYNAMICS AND INSTABILITY. HOWEVER DECENT LIFT MOVES THRU
MTNS AROUND 12Z. SOME WARMING OCCURRS ALOFT BEFORE STRONG CAA KICKS IN
AFTER WAVE PASSAGE. THIS MAY PRODUCE MAINLY MIXED PRECIP AT LOWER
EVLEVATIONS BEFORE CAA KICKS IN. NORTHWEST FLOW WILL KEEP LIGHT SNOW/
FLURRIES THROUGH THE EARLY PART OF THE DAY. EITHER WAY MOISTURE IS
LIMITED AS WILL BE ACCUMS. OUTSIDE OF MTNS MORNING CLOUDS GIVING WAY TO
SUNSHINE. MAY SEE SOME PRECIP NRN FOOTHILLS BUT AGAIN WILL BE LIMITED.

NEXT SHORT WAVE MOVES TOWARD CWA BY LATE SUNDAY. CLOUDS WILL RETURN BY
AFTERNOON BUT PRECIP SHOULD HOLD OFF UNTIL SUN NITE. TEMPS ARE IN THE
IFFY CATEGORY AND COULD BE ANOTHER MIXED EVENT.

HIGHS BELOW GUID MTNS SAT...NEAR COOLER FWC ELSWHERE. GUID CLOSE AND
REASONABLE REST OF PERIOD.

AVL 32/43/28/43 4/3/0/1
CLT 36/53/34/53 5/1/0/0
GSP 34/53/32/52 3/1/0/1

RWH

In the hours before

Special weather statement, Jan 16, 1:12 PM EST, 2 hours 21 minutes before
GAZ010-NCZ033-034-048>055-058-059-062>067-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
112 PM EST FRI JAN 16 1998

...WINTER WEATHER BEGINNING AT HIGHER ELEVATIONS IN THE MOUNTAINS...

WIDESPREAD RAIN IN THE MOUNTAINS THIS MORNING WAS BEGINNING TO MIX
WITH SLEET AND SNOW EARLY THIS AFTERNOON...ESPECIALLY AT HIGHER
ELEVATIONS.

IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...COUNTY OFFICIALS
REPORTED SLEET WAS BECOMING WIDESPREAD IN AVERY COUNTY. SLEET WAS
ALSO REPORTED SHORTLY AFTER NOON AT ROAN MOUNTAIN IN MITCHELL
COUNTY...AND AT BURNSVILLE IN YANCEY COUNTY.

IN THE REST OF MOUNTAINS OF NORTH CAROLINA...A RAIN-SNOW MIX HAD
BEGUN NEAR BALSAM IN HAYWOOD COUNTY...AS WELL AS AT THE HIGHER
ELEVATIONS IN JACKSON COUNTY. SOME OF THE SNOW WAS BEGINNING TO
STICK IN THE HIGH MOUNTAINS OF JACKSON COUNTY.

WINTER WEATHER IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM IN THE
MOUNTAINS THIS AFTERNOON...BUT SOME SNOW AND SLEET COULD CONTINUE AT
HIGH ELEVATIONS AND IN THE NORTHERN MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

ZOLTOWSKI
Special weather statement, Jan 16, 1:12 PM EST, 2 hours 21 minutes before
GAZ010-NCZ033-034-048>055-058-059-062>067-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
112 PM EST FRI JAN 16 1998

...WINTER WEATHER BEGINNING AT HIGHER ELEVATIONS IN THE MOUNTAINS...

WIDESPREAD RAIN IN THE MOUNTAINS THIS MORNING WAS BEGINNING TO MIX
WITH SLEET AND SNOW EARLY THIS AFTERNOON...ESPECIALLY AT HIGHER
ELEVATIONS.

IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...COUNTY OFFICIALS
REPORTED SLEET WAS BECOMING WIDESPREAD IN AVERY COUNTY. SLEET WAS
ALSO REPORTED SHORTLY AFTER NOON AT ROAN MOUNTAIN IN MITCHELL
COUNTY...AND AT BURNSVILLE IN YANCEY COUNTY.

IN THE REST OF MOUNTAINS OF NORTH CAROLINA...A RAIN-SNOW MIX HAD
BEGUN NEAR BALSAM IN HAYWOOD COUNTY...AS WELL AS AT THE HIGHER
ELEVATIONS IN JACKSON COUNTY. SOME OF THE SNOW WAS BEGINNING TO
STICK IN THE HIGH MOUNTAINS OF JACKSON COUNTY.

WINTER WEATHER IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM IN THE
MOUNTAINS THIS AFTERNOON...BUT SOME SNOW AND SLEET COULD CONTINUE AT
HIGH ELEVATIONS AND IN THE NORTHERN MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

ZOLTOWSKI

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:16 PM ESTFlash Flood WarningGSPCabarrus3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.